We have changed our visitation policy for the safety of our patients and staff. Click here for the updated visitation policy and click here for information about COVID-19.

Lahey Health is now part of Beth Israel Lahey Health

(Antibiotic-associated Diarrhea, Clostridium difficile-induced Colitis, C diff antibiotic-associated colitis)

Definition

Antibiotic-associated colitis is an inflammation of the large intestine. It happens when there is too much Clostridium difficile (C. diff) bacteria in the intestines after taking antibiotics.

The Stomach, Liver, and Intestines
Normal Anatomy of the Large and Small Intestine
Copyright © Nucleus Medical Media, Inc.

Causes

Antibiotics can kill good bacteria in the large intestine. It does not kill C. diff . Instead, it grows with no control and makes toxins. This bothers the lining of the intestine and causes swelling.

Risk Factors

This problem happens in people who use antibiotics. It is also more common in older adults and people staying in care centers.

Other things that may raise the risk are:

  • Being very sick or having a weakened immune system
  • Using medicines that reduce stomach acid
  • Having other digestive problems, such as Crohn disease or ulcerative colitis
  • Past surgery on the digestive system
  • Chemotherapy

Symptoms

Problems may be:

  • Watery diarrhea that may have mucus in it
  • Belly pain
  • Fever
  • Lack of hunger
  • Nausea

Diagnosis

You will be asked about your symptoms and health history. A physical exam will be done.

Tests that may be done are:

  • A stool sample to look for signs of infection.
  • Blood tests to look for signs of infection
  • A colonoscopy to view the inside of the large intestine
  • A CT scan to view the large intestine

Treatment

The goal is to treat the infection. Choices are:

  • Stopping antibiotics or switching to one that treats this infection
  • Having a stool transplant from a healthy donor to balance bacteria in the intestine
  • Surgery to remove part of an intestine that has a lot of damage

Prevention

Antibiotics should only be taken when they are given by a doctor.

RESOURCES

Crohn’s and Colitis Foundation of America  http://www.ccfa.org 

National Institute of Diabetes and Digestive and Kidney Diseases  http://www.niddk.nih.gov 

CANADIAN RESOURCES

Canadian Association of Gastroenterology  https://www.cag-acg.org 

Canadian Digestive Health Foundation  http://www.cdhf.ca 

References

Clostridium difficile infection. Centers for Disease Control and Prevention website. Available at: http://www.cdc.gov/HAI/organisms/cdiff/Cdiff%5Finfect.html. Accessed September 10, 2020.

Clostridioides (Clostridium) difficile infection in adults. EBSCO DynaMed website. Available at:  https://www.dynamed.com/condition/clostridioides-clostridium-difficile-infection-in-adults-19  . Accessed September 10, 2020.

Clostridium difficile (C. diff). Centers for Disease Control and Prevention website. Available at: https://www.cdc.gov/cdiff. Accessed September 10, 2020.

McDonald LC, Gerding DN, et al. Clinical Practice Guidelines for Clostridium difficile Infection in Adults and Children: 2017 Update by the Infectious Diseases Society of America (IDSA) and Society for Healthcare Epidemiology of America (SHEA). Clin Infect Dis 2018 Mar 19;66(7):e1.

Probiotics to prevent antibiotic-associated diarrhea. EBSCO DynaMed website. Available at:  https://www.dynamed.com/prevention/probiotics-to-prevent-antibiotic-associated-diarrhea-19  . Accessed September 10, 2020.

3/18/2016 EBSCO DynaMed Systematic Literature Surveillance  https://www.dynamed.com/topics/dmp~AN~T114378/Clostridium-difficile-infection  : Sheitoyan-Pesant C, Abou Chakra CN, et al. Clinical and healthcare burden of multiple recurrences of Clostridium difficile infection. Clin Infect Dis. 2016 Mar 1;62(5):574-580.

Revision Information

  • Reviewer: EBSCO Medical Review Board Shawna Grubb, RN
  • Review Date: 03/2020
  • Update Date: 09/11/2020